Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 18, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 17, 2018, 8:58 AM MDT for Blaine County, Boise County, Custer County, Idaho. It took effect at Sep 17, 2018, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2018, 8:58 AM MDT (14:58 UTC)
- In effect from
- Sep 17, 2018, 2:00 PM MDT
- Expired
- Sep 17, 2018, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Custer County, ID
The radar
The Boise radar (KCBX), 134 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2702 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS85 KPIH 171458 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 858 AM MDT Mon Sep 17 2018 ...Extreme low humidity and gusty wind continues to plague higher elevations in the Sawtooth NF... .Above the 7500 foot elevation in the Sawtooth National Forest, afternoon and early evening wind will once again gust in excess of 25 mph. This will combine with afternoon humidity below 15 percent to create extreme potential for fire behavior. IDZ422-172300- /O.NEW.KPIH.FW.W.0018.180917T2000Z-180918T0200Z/ Sawtooth Range/Northern Sawtooth NF- 858 AM MDT Mon Sep 17 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422 AT ELEVATIONS ABOVE 7500 FEET... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 2 PM this afternoon to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF. * WINDS...Southwest 5 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...These weather conditions will mean rapid spread rates for wildfire starts or currently ongoing fires, extreme fire intensity, and other forms of extreme wildland fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && Messick $$
2 follow-up statements
686 WWUS85 KPIH 172033 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 233 PM MDT Mon Sep 17 2018 ...Extreme low humidity and gusty wind continues to plague higher elevations in the Sawtooth NF... .Above the 7500 foot elevation in the Sawtooth National Forest, afternoon and early evening wind will once again gust in excess of 25 mph. This will combine with afternoon humidity below 15 percent to create extreme potential for fire behavior. IDZ422-180200- /O.CON.KPIH.FW.W.0018.000000T0000Z-180918T0200Z/ Sawtooth Range/Northern Sawtooth NF- 233 PM MDT Mon Sep 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422 AT ELEVATIONS ABOVE 7500 FEET... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF. * WINDS...Southwest 5 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...These weather conditions will mean rapid spread rates for wildfire starts or currently ongoing fires, extreme fire intensity, and other forms of extreme wildland fire behavior. * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && Messick $$
949 WWUS85 KPIH 180146 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 746 PM MDT Mon Sep 17 2018 IDZ422-180300- /O.EXP.KPIH.FW.W.0018.000000T0000Z-180918T0200Z/ Sawtooth Range/Northern Sawtooth NF- 746 PM MDT Mon Sep 17 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 422... Winds have dropped below warning criteria and humidity will soon rise above 15 percent. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:05 AM MDT, 6 hours 53 minutes earlier.
Area forecast discussion, Sep 17, 2:05 AM MDT, 6 hours 53 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 205 AM MDT Mon Sep 17 2018 .DISCUSSION...Dry and stable southwesterly flow should prevail through the day, though a weak impulse will push through this evening. Winds are expected to be much lighter than the last couple of days. The next system to impact southeast Idaho will be on Wednesday with a short wave trough axis pushing through. Current model runs are hitting the Central Mountains with some afternoon/evening showers and possible thunderstorms. The Snake Plain may see some increased winds from the upper wave. Upper troughing gets re-established off the WA/OR coast on Friday with some hints of short wave energy ejecting across Idaho, but models are suggesting most of the activity to stay to the north. The advancing upper trough will also usher in a period of stronger winds yet again for the weekend. Hinsberger && .AVIATION...Dry VFR conditions still expected to continue through tonight. Wind trends continue to decrease today with surface high pressure building over the region. DMH && .FIRE WEATHER...Conditions remain very dry across East Idaho with widespread daytime humidity below 15 percent and some areas approaching single digits. Very little improvement expected for Tuesday, but humidities do look to rise on Wednesday with next system bringing some moisture and potential for thunderstorms across portions of the region. Winds still the main concern, especially following the weekend events. Surface high pressure does build over the region today so quite a bit of improvement is expected. Northern portions of 410 and parts of 411 could still see some gusty winds with hint of weak mesolow over northern Snake Plain and best chances for mixing some stronger winds aloft to the surface. Conditions there and over some of the higher elevations of the region may approach low end marginal conditions today, but will stay below critical combos. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.